Article No. 424
19 March 2021
COVID 19 vaccine supplies are being hampered around the world because of uncertainty about a causual link to some blood clotting following vaccination. There has been no research proving a link as yet . So advice by experts is that it is still a balance of risks between getting COVID 19 and the side effects of vaccinations.
aHUS can be triggered by COVID 19. Vaccinations can be a trigger of aHUS. A COVID 19 vaccination could do so too. It would be rare but it could happen.
There has been no mention in the media about it happening, but the media would not understand the coagulation response let alone Complement’s part in any immune response.
Idiopathic Thrombocytopenic Purpura ,or ITP , has featured in the media as a cause of vaccine clotting, particularly in the USA. It is not aHUS but the similarities are such that some aHUS patients have been wrongly diagnosed with ITP before an aHUS diagnosis. Idiopathic means that it cannot be explained.
An article appeared recently which did mention aHUS as a possible cause of vaccine clotting. It can be read here.
It was published in Science. a journal of the American Association for the Advancement of Science and written by Gretchen Vogel and Kai Kuperschmidt.
The article begins by claiming that some kind of syndrome occurs in some people post vaccination. They suffer from “widespread blood clots, low platelet counts, and internal bleeding, which are not typical of strokes or blood clots”.
They say something similar to ITP has been occurring with the Pfizer and Moderna vaccinations in the USA. But this is not being seen in Europe. Referring to them vaguely as “Clotting disorders” it would appear in Europe the reported clotting incidents are cerebral veneous thrombosis or CVT. CVT is apparently a rare stroke caused by blocking of the blood in the vein from the brain causing bleeding in the brain.
Not something that looks like aHUS apart from the low blood platelets.
But it did look more like disseminated intravascular coagulation or DIC .
However the authors report that a Dr Arnold Ganzer, a haematologist from the Hannover Medical School, believes he is treating a patient for aHUS following a CVT a few days after a COVID 19 vaccination. The authors then refer to HUS caused by E.coli as being the usual cause of aHUS!!! So creating an uncertainty about whether it is an infection TMA or cTMA. But they then go on to report that Ganzer is using an antibody (which sounds like eculizumab ) to treat it, and the antibody seems to be working.
So maybe it is aHUS, but perhaps just another TMA which responds to eculizumab.
The Paul Ehrlich* Institute in Germany has recommended a pause on AstraZeneca vaccinations, saying that seven incidents in 1.6 million vaccinations was a higher than expected incidence . aHUS incidence is much rarer than that and from many more triggering causes. But TMAs are more common.
The European Medicines Agency do not agree with the Institute.
Some are saying the vaccine may be triggering an over reactive immune response which might happen in those who have already had a COVID infection and may already have some immunity. That is likely. It can happen to aHUS patients.
Some are now concluding that Complement is a key player in these clotting disorders or ” “Complementopathies” as one expert calls them. Complementopathies involve thrombosis and thrombotcytopenia. The term TMA is not used in the article.
Triggers of these Complementopathies include infections, inflammation, pregnancy, cancer, vaccines.
But there is no mention of kidney injury.
One haematologist has seen PNH patients symptoms worsening after a COVID 19 vaccination. PNH is complement mediated and treated with eculizumab/ravulizumab.
The article raises other uncertainties e.g. about vaccine batch quality being a factor.
None of this is too much of a surprise to aHUS Global Action.
But uncertainties remain for now. Something not unusual in the world of aHUS.
Note:Global Action cannot give medical advice on having vaccinations.
* Paul Ehrlich is the clinician who gave Complement its name.